Is Finasteride not working? Increased Shedding on Finasteride and minoxidil at month 2.5. Your experience with your patients?

I am undergoing a massive shed of 100+ hairs a day since 1 week. Earlier I used to shed 35-50 hairs a day. Is Finasteride not working for me? or Is the shed normal? I have been shedding not only thin hair but also THICK ones. Should I expect that the shed is normal and would stop with time? If yes then at what month?

Doctor Answers 4

If you believe your medication is not working and you are losing more hair it is best to contact your doctor.

If you believe your medication is not working and you are losing more hair it is best to contact your doctor.

Los Angeles Hair Restoration Surgeon
4.9 out of 5 stars 83 reviews

Hair loss -- PRP, Progesterone, Viviscal, Rogaine, Spironolactone

Minoxidil and Finasteride rarely causes the hair to shed, if anything the hair improves long term.I suggest seeing an expert to evaluate your hair loss and consider the best treatment options. Non invasive options include PRP/progesterone or transplantation for improvement. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Shedding with minoxidil and finasteride

Yes, both minoxidil and finasteride can cause shedding in thr first 4-12 weeks of use. Shedding is more common and marked with minoxidil. 
If you are worried, please see your physician if the shedding continues. There are dozens of reasons for shedding.

Temporary shedding with the use of Minoxidil / Finasteride

It is quite normal for people to lose anywhere from 100-150 hairs a day.  This is part of the normal hair growth process.  For you though, it appears it is increased from where you were prior to starting the meds.
Many patients after starting meds for hair loss can have this temporary shedding.  It appears you started both minoxidil and finasteride at the same time.  I see it more often with the minoxidil than the finasteride, but it can occur with both.  Thankfully, this is only a temporary process and the hair will resume in a couple more months.  The medications are actually resetting the growth cycle of the hairs and in doing so, some of them fall out more quickly.  Some physicians believe that this shedding is actually a positive sign and shows that the meds will have a beneficial effect for you in the long run.

David Josephitis, DO
Minneapolis Hair Restoration Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.